Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 5, NWS Midland/Odessa, TX

March 8, 2018

NWS Midland/Odessa, TX issued this red flag warning at Mar 8, 2018, 2:24 PM CST. It took effect at Mar 9, 2018, 11:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 2018, 2:24 PM CST (20:24 UTC)
In effect from
Mar 9, 2018, 11:00 AM CST
Expired
Mar 9, 2018, 8:00 PM CST
In force
9 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted.

034 
WWUS84 KMAF 082024
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
224 PM CST Thu Mar 8 2018

...RED FLAG WARNING IN EFFECT FRIDAY AFTERNOON FOR THE GUADALUPE 
AND DAVIS MOUNTAINS, VAN HORN AND HIGHWAY 54 CORRIDOR AND MARFA 
PLATEAU FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS, 20 FOOT WINDS
OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER...

...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON FOR THE 
GUADALUPE AND DAVIS MOUNTAINS, VAN HORN AND HIGHWAY 54 CORRIDOR, 
MARFA PLATEAU, TRANS PECOS, BIG BEND, WESTERN PERMIAN BASIN, AND 
SOUTHEASTERN NEW MEXICO FOR RELATIVE HUMIDITY OF 15 PERCENT OR 
LESS, 20 FOOT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE 
DANGER...

.Very dry fuels along with breezy and very warm conditions Friday
will result in critical fire weather across these areas. These
conditions will spread south and east on Saturday affecting much
of the remainder of the area. The fire weather threat diminishes
Sunday with the arrival of a cold front.

NMZ114-TXZ057-074-080-258-091100-
/O.UPG.KMAF.FW.A.0007.180309T1700Z-180310T0200Z/
/O.NEW.KMAF.FW.W.0005.180309T1700Z-180310T0200Z/
/O.NEW.KMAF.FW.A.0008.180310T1700Z-180311T0100Z/
Guadalupe Mountains-Van Horn and Highway 54 Corridor-
Davis/Apache Mountains Area-Marfa Plateau-
224 PM CST Thu Mar 8 2018 /124 PM MST Thu Mar 8 2018/

...RED FLAG WARNING IN EFFECT FRIDAY FOR THE GUADALUPE AND 
DAVIS MOUNTAINS, VAN HORN AND HIGHWAY 54 CORRIDOR AND MARFA 
PLATEAU FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS, 20 FOOT WINDS
OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER...
...FIRE WEATHER WATCH IN EFFECT SATURDAY FOR THE GUADALUPE AND 
DAVIS MOUNTAINS, VAN HORN AND HIGHWAY 54 CORRIDOR AND MARFA 
PLATEAU FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS, 20 FOOT 
WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER...

The National Weather Service in Midland/Odessa has issued a Red 
Flag Warning, which is in effect from 11 AM CST /10 AM MST/ to 8 
PM CST /7 PM MST/ Friday. A Fire Weather Watch has also been 
issued. This Fire Weather Watch is in effect from Saturday morning
through Saturday evening. 

* WIND...West 25 to 35 mph with higher gusts.

* HUMIDITY...8 to 15 percent.

* FIRE DANGER...High to very high.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

NMZ115-TXZ045-046-050-051-058>062-067-068-075-081-082-091100-
/O.NEW.KMAF.FW.A.0008.180310T1700Z-180311T0100Z/
Southeast Plains-Gaines-Dawson-Andrews-Martin-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Ward-Crane-Pecos-Big Bend Area-Terrell-
224 PM CST Thu Mar 8 2018 /124 PM MST Thu Mar 8 2018/

...FIRE WEATHER WATCH IN EFFECT SATURDAY FOR THE TRANS PECOS, BIG
BEND, WESTERN PERMIAN BASIN, AND SOUTHEASTERN NEW MEXICO FOR 
RELATIVE HUMIDITY OF 15 PERCENT OR LESS, 20 FOOT WINDS OF 20 MPH 
OR MORE, AND HIGH TO VERY HIGH FIRE DANGER...

The National Weather Service in Midland/Odessa has issued a Fire 
Weather Watch, which is in effect from Saturday morning through 
Saturday evening. 

* WIND...West 20 to 30 mph.

* HUMIDITY...8 to 12 percent.

* FIRE DANGER...High to very high.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
2 follow-up statements
156 
WWUS84 KMAF 091003
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
403 AM CST Fri Mar 9 2018

...RED FLAG WARNING IN EFFECT THIS AFTERNOON FOR THE GUADALUPE 
AND DAVIS MOUNTAINS, VAN HORN AND HIGHWAY 54 CORRIDOR AND MARFA 
PLATEAU FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS, 20 FOOT WINDS
OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER...

...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON FOR THE
GUADALUPE AND DAVIS MOUNTAINS, VAN HORN AND HIGHWAY 54 CORRIDOR,
MARFA PLATEAU, TRANS PECOS, BIG BEND, WESTERN AND CENTRAL PERMIAN
BASIN, AND SOUTHEASTERN NEW MEXICO FOR RELATIVE HUMIDITY OF 15 
PERCENT OR LESS, 20 FOOT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY
HIGH FIRE DANGER...

.Very dry fuels along with breezy and very warm conditions today 
will result in critical fire weather across these areas. These 
conditions will spread south and east on Saturday affecting much 
of the remainder of the area. The fire weather threat diminishes 
Sunday with the arrival of a cold front.

NMZ114-TXZ057-074-080-258-092200-
/O.CON.KMAF.FW.W.0005.180309T1700Z-180310T0200Z/
/O.CON.KMAF.FW.A.0008.180310T1700Z-180311T0100Z/
Guadalupe Mountains-Van Horn and Highway 54 Corridor-
Davis/Apache Mountains Area-Marfa Plateau-
403 AM CST Fri Mar 9 2018 /303 AM MST Fri Mar 9 2018/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CST /10 AM MST/
THIS MORNING TO 8 PM CST /7 PM MST/ THIS EVENING FOR THE GUADALUPE AND 
DAVIS MOUNTAINS, VAN HORN AND HIGHWAY 54 CORRIDOR AND MARFA 
PLATEAU FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS, 20 FOOT WINDS
OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER... 

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY MORNING 
THROUGH SATURDAY EVENING FOR THE GUADALUPE AND DAVIS MOUNTAINS, 
VAN HORN AND HIGHWAY 54 CORRIDOR AND MARFA PLATEAU FOR RELATIVE 
HUMIDITY OF 15 PERCENT OR LESS, 20 FOOT WINDS OF 20 MPH OR MORE, 
AND HIGH TO VERY HIGH FIRE DANGER...

* WIND...West 25 to 35 mph with higher gusts.

* HUMIDITY...8 to 15 percent.

* FIRE DANGER...High to very high.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

NMZ115-TXZ045-046-050-051-058>062-067-068-075-081-082-092200-
/O.CON.KMAF.FW.A.0008.180310T1700Z-180311T0100Z/
Southeast Plains-Gaines-Dawson-Andrews-Martin-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Ward-Crane-Pecos-Big Bend Area-Terrell-
403 AM CST Fri Mar 9 2018 /303 AM MST Fri Mar 9 2018/

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING FOR THE TRANS PECOS, BIG BEND, WESTERN 
PERMIAN BASIN, AND SOUTHEASTERN NEW MEXICO FOR RELATIVE HUMIDITY 
OF 15 PERCENT OR LESS, 20 FOOT WINDS OF 20 MPH OR MORE, AND HIGH 
TO VERY HIGH FIRE DANGER...

* WIND...West 20 to 30 mph.

* HUMIDITY...8 to 12 percent.

* FIRE DANGER...High to very high.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
569 
WWUS84 KMAF 092100
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
300 PM CST Fri Mar 9 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST /7 PM MST/
THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS 
OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR THE 
GUADALUPE, DAVIS, AND APACHE MOUNTAINS, VAN HORN AND THE HIGHWAY
54 CORRIDOR, AND THE MARFA PLATEAU...

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH 
SATURDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT 
WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR 
WEST TEXAS AND SOUTHEAST NEW MEXICO...

.Very dry and breezy conditions have resulted in critical fire 
weather conditions from the Guadalupe Mountains to the Davis and
Apache Mountains, as well as the Marfa Plateau, this afternoon.  
Critical fire weather conditions are possible again Saturday 
across all of West Texas and Southeast New Mexico. The fire 
weather threat diminishes Sunday with the arrival of a cold front.

NMZ114-TXZ057-074-080-258-101300-
/O.CON.KMAF.FW.W.0005.000000T0000Z-180310T0200Z/
/O.CON.KMAF.FW.A.0008.180310T1700Z-180311T0100Z/
Guadalupe Mountains-Van Horn and Highway 54 Corridor-
Davis/Apache Mountains Area-Marfa Plateau-
300 PM CST Fri Mar 9 2018 /200 PM MST Fri Mar 9 2018/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST /7 PM MST/
THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS 
OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR THE 
GUADALUPE, DAVIS, AND APACHE MOUNTAINS, VAN HORN AND THE HIGHWAY
54 CORRIDOR, AND THE MARFA PLATEAU...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 
20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER 
FOR WEST TEXAS AND SOUTHEAST NEW MEXICO...

* WIND...This afternoon and evening...West 20 to 30 mph with 
  higher gusts.  Saturday...West 20 to 25 mph.

* HUMIDITY...This afternoon and evening...6 to 15%. Saturday...9 
  to 15%.

* FIRE DANGER...High to extreme.

* IMPACTS...Any fires that develop will likely spread rapidly.  
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase 
potential for fire growth.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur.  Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

TXZ047-048-052-053-063-069-070-079-101300-
/O.EXA.KMAF.FW.A.0008.180310T1700Z-180311T0100Z/
Borden-Scurry-Howard-Mitchell-Glasscock-Upton-Reagan-
Presidio Valley-
300 PM CST Fri Mar 9 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 
20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER 
FOR WEST TEXAS AND SOUTHEAST NEW MEXICO...

* WIND...West 15 to 20 mph.

* HUMIDITY...7 to 12%.

* FIRE DANGER...High.

* IMPACTS...any fires that develop will likely spread rapidly.  
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur.  Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

NMZ115-TXZ045-046-050-051-058>062-067-068-075-081-082-101300-
/O.CON.KMAF.FW.A.0008.180310T1700Z-180311T0100Z/
Southeast Plains-Gaines-Dawson-Andrews-Martin-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Ward-Crane-Pecos-Big Bend Area-Terrell-
300 PM CST Fri Mar 9 2018 /200 PM MST Fri Mar 9 2018/

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 
20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER 
FOR WEST TEXAS AND SOUTHEAST NEW MEXICO...

* WIND...West to northwest 15 to 20 mph.

* HUMIDITY...7 to 13%.

* FIRE DANGER...High to very high.

* IMPACTS...any fires that develop will likely spread rapidly.  
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur.  Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 8, 2:12 PM CST, 12 minutes earlier.

Area forecast discussion, Mar 8, 2:12 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
212 PM CST Thu Mar 8 2018

.DISCUSSION...

A spring-like pattern will keep the weather on its feet over the
next few days with fire weather and a strong cold front in the
offing. Broad upper ridging to our west will break down over the
next few days as a series of troughs move across the West and
Plains. Southerly low level flow is trying to bring moisture back to
the area, but we are only mustering dewpoints in the teens in 20's
at this time. This dry air will come into play a little later in the
forecast. Meanwhile, a surface low will develop over NW TX Friday
afternoon which should help to veer winds to the west across our
area. This will help keep the dry air already in place during the
day Friday. Winds will also increase across the higher terrain and
adjacent plains creating fire weather concerns. See the fire
weather discussion below. Temperatures will warm well above normal
Friday as a pronounced low level thermal ridge develops across W
TX and S NM.

Poor RH recovery is then expected Friday night as we keep a
westerly component to the winds. Saturday will be another very
warm day with stronger winds over a larger area. Fire danger will
still remain very high so have gone ahead and issued a Fire
Weather Watch already.

Our next change arrives in the form of a strong cold front
Saturday night as a shortwave digs across the Plains this
weekend. This front will knock temperatures down a good 10-15
degrees below normal to start out next week. A couple of weak
disturbances could bring a few showers to the area Sunday and
Monday, but unfortunately amounts look very light. Zonal mid level
flow will lead to slowly warming temperatures and dry conditions
mid to late next week.

&&

.FIRE WEATHER...

Fire weather conditions have been elevated across the area today
with RHs near 15 percent and winds 15-20mph. This will continue
tomorrow with critical conditions developing in the Davis and
Guadalupe Mountains and the Fire Weather Watch has been upgraded to
a warning. The fire danger threat will increase Saturday as winds
reach 20-30 mph across most of the area to go with minimum
humidities approaching the single digits. ERCs have been increasing
for the past couple of weeks and RFTI values are as high as 6-7,
therefore a Fire Weather Watch has been issued for much of the area
Saturday afternoon. Conditions improve Sunday with the arrival of a
cold front increasing humidities back above 20 percent.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     47  84  49  86 /   0   0   0   0
Carlsbad                       42  83  50  82 /   0   0   0   0
Dryden                         46  82  53  93 /   0   0   0   0
Fort Stockton                  50  84  55  85 /   0   0   0   0
Guadalupe Pass                 49  75  50  73 /   0   0   0   0
Hobbs                          37  80  43  79 /   0   0   0   0
Marfa                          42  78  41  77 /   0   0   0   0
Midland Intl Airport           47  83  50  85 /   0   0   0   0
Odessa                         46  82  50  83 /   0   0   0   0
Wink                           41  84  47  84 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 10 AM to 7 PM MST Friday for Guadalupe
     Mountains.

     Fire Weather Watch from Saturday morning through Saturday
     afternoon for Guadalupe Mountains-Southeast Plains.

TX...Red Flag Warning from 11 AM CST /10 AM MST/ to 8 PM CST /7 PM
     MST/ Friday for Davis/Apache Mountains Area-Guadalupe
     Mountains-Marfa Plateau-Van Horn and Highway 54 Corridor.

     Fire Weather Watch from Saturday morning through Saturday
     evening for Andrews-Big Bend Area-Crane-Davis/Apache
     Mountains Area-Dawson-Ector-Gaines-Guadalupe Mountains-
     Loving-Marfa Plateau-Martin-Midland-Pecos-Reeves County and
     Upper Trans Pecos-Terrell-Van Horn and Highway 54 Corridor-
     Ward-Winkler.

&&

10/29
Hazardous weather outlook, Mar 8, 4:03 AM CST, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
403 AM CST Thu Mar 8 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
403 AM CST Thu Mar 8 2018 /303 AM MST Thu Mar 8 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Very dry and breezy conditions will result in critical fire weather
conditions in the Guadalupe and Davis Mountains Friday afternoon. A
Fire Weather Watch is in effect for these areas. Critical fire
weather conditions may be possible once again Saturday for the same
areas and perhaps farther east.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 4:16 AM CSTFire Weather WatchMAF10 hr
Mar 8, 2:24 PM CSTFire Weather WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more37 hr

Nearby

Red Flag Warnings in Texas, 2018Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.